Geometry & Topology

A short proof of the Göttsche conjecture

Martijn Kool, Vivek Shende, and Richard P Thomas

Full-text: Open access


We prove that for a sufficiently ample line bundle L on a surface S, the number of δ–nodal curves in a general δ–dimensional linear system is given by a universal polynomial of degree δ in the four numbers L2,L.KS,KS2 and c2(S).

The technique is a study of Hilbert schemes of points on curves on a surface, using the BPS calculus of Pandharipande and the third author [J. Amer. Math. Soc. 23 (2010) 267–297] and the computation of tautological integrals on Hilbert schemes by Ellingsrud, Göttsche and Lehn [J. Algebraic Geom. 10 (2001) 81–100].

We are also able to weaken the ampleness required, from Göttsche’s (5δ1)–very ample to δ–very ample.

Article information

Geom. Topol., Volume 15, Number 1 (2011), 397-406.

Received: 2 November 2010
Accepted: 12 December 2010
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14C05: Parametrization (Chow and Hilbert schemes) 14N10: Enumerative problems (combinatorial problems)
Secondary: 14C20: Divisors, linear systems, invertible sheaves 14N35: Gromov-Witten invariants, quantum cohomology, Gopakumar-Vafa invariants, Donaldson-Thomas invariants [See also 53D45]

Göttsche conjecture Goettsche conjecture counting nodal curves on surfaces


Kool, Martijn; Shende, Vivek; Thomas, Richard P. A short proof of the Göttsche conjecture. Geom. Topol. 15 (2011), no. 1, 397--406. doi:10.2140/gt.2011.15.397.

Export citation


  • A Beauville, Counting rational curves on $K3$ surfaces, Duke Math. J. 97 (1999) 99–108
  • J Bryan, N C Leung, Generating functions for the number of curves on abelian surfaces, Duke Math. J. 99 (1999) 311–328
  • J Bryan, N C Leung, The enumerative geometry of $K3$ surfaces and modular forms, J. Amer. Math. Soc. 13 (2000) 371–410
  • L Caporaso, J Harris, Counting plane curves of any genus, Invent. Math. 131 (1998) 345–392
  • Y Choi, Enumerative geometry of plane curves, PhD thesis, University of California, Riverside (1999)
  • P Di Francesco, C Itzykson, Quantum intersection rings, from: “The moduli space of curves (Texel Island, 1994)”, Progr. Math. 129, Birkhäuser, Boston (1995) 81–148
  • S Diaz, J Harris, Ideals associated to deformations of singular plane curves, Trans. Amer. Math. Soc. 309 (1988) 433–468
  • G Ellingsrud, L G öttsche, M Lehn, On the cobordism class of the Hilbert scheme of a surface, J. Algebraic Geom. 10 (2001) 81–100
  • S Fomin, G Mikhalkin, Labeled floor diagrams for plane curves
  • L G öttsche, A conjectural generating function for numbers of curves on surfaces, Comm. Math. Phys. 196 (1998) 523–533
  • T Kawai, K Yoshioka, String partition functions and infinite products, Adv. Theor. Math. Phys. 4 (2000) 397–485
  • M È Kazarian, Multisingularities, cobordisms, and enumerative geometry, Russian Math. Surveys 58 (2003) 665–724
  • S L Kleiman, R Piene, Enumerating singular curves on surfaces, from: “Algebraic geometry: Hirzebruch 70 (Warsaw, 1998)”, (P Pragacz, M Szurek, J Wiśniewski, editors), Contemp. Math. 241, Amer. Math. Soc. (1999) 209–238
  • S L Kleiman, R Piene, Node polynomials for families: methods and applications, Math. Nachr. 271 (2004) 69–90
  • M Kool, R P Thomas, Reduced classes and curve counting on surfaces, in preparation
  • Dũng Tráng, C P Ramanujam, The invariance of Milnor's number implies the invariance of the topological type, Amer. J. Math. 98 (1976) 67–78
  • A-K Liu, The algebraic proof of the universality theorem
  • A-K Liu, Family blowup formula, admissible graphs and the enumeration of singular curves. I, J. Differential Geom. 56 (2000) 381–579
  • D Maulik, N Nekrasov, A Okounkov, R Pandharipande, Gromov–Witten theory and Donaldson–Thomas theory. I, Compos. Math. 142 (2006) 1263–1285
  • D Maulik, R Pandharipande, R P Thomas, Curves on $K3$ surfaces and modular forms, J. Topol. 3 (2010) 937–996
  • R Pandharipande, R P Thomas, Curve counting via stable pairs in the derived category, Invent. Math. 178 (2009) 407–447
  • R Pandharipande, R P Thomas, Stable pairs and BPS invariants, J. Amer. Math. Soc. 23 (2010) 267–297
  • Z Ran, Enumerative geometry of singular plane curves, Invent. Math. 97 (1989) 447–465
  • V Shende, Hilbert schemes of points on a locally planar curve and the Severi strata of its versal deformation
  • B Teissier, Résolution simultanée: I – Familles de courbes, from: “Séminaire sur les Singularités des Surfaces”, (M Demazure, H C Pinkham, B Teissier, editors), Lecture Notes in Math. 777, Springer, Berlin (1980) 1–20 Held at the Centre de Math. de l'École Polytechnique, Palaiseau, 1976–1977
  • Y Tzeng, A proof of the Göttsche–Yau–Zaslow formula
  • I Vainsencher, Enumeration of $n$–fold tangent hyperplanes to a surface, J. Algebraic Geom. 4 (1995) 503–526
  • S-T Yau, E Zaslow, BPS states, string duality, and nodal curves on $K3$, Nuclear Phys. B 471 (1996) 503–512